Texas, 2012

Hail and Damaging Wind in Texas, July 8, 2012

July 8, 2012 · NWS SHV · 2 events in 1 county or zone

Afternoon thunderstorms developed due to a very unstable airmass and very little if any mid atmospheric capping. Thunderstorms would collapse, produce strong outflow boundaries, and redevelop along these boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Afternoon thunderstorms developed due to a very unstable airmass and very little if any mid atmospheric capping. Thunderstorms would collapse, produce strong outflow boundaries, and redevelop along these boundaries. Damaging wind gusts were the main result of these storms, but some storms did produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 4:42 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 4:42 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
542 PM CDT SUN JUL 8 2012

.DISCUSSION...
QUICK UPDATE TO RAISE POPS ACROSS THE REGION FOR TONIGHT.
CONSIDERING THE CURRENT CONVECTIVE COVERAGE AND THE POTENTIAL FOR
MORE DEVELOPMENT WITH 2+ HRS OF DAYLIGHT LEFT...40/50 POPS APPEAR
TO BE IN ORDER. WILL RE-EVALUATE AGAIN AT NORMAL UPDATE TIME.
/12/

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT SUN JUL 8 2012/

DISCUSSION...

ADVERTISED RETROGRESSION OF RIDGE TO THE GREAT BASIN UNDERWAY WITH
A NW FLOW REGIME EXPECTED TO RULE THIS NEW WORK WEEK ACROSS THE
ARKLATEX REGION AND SE OK. A WEAK COLD FRONT TO PUSH DOWN INTO NRN
LA AND BECOME STATIONARY THROUGHOUT MUCH OF THIS WEEK.

AS A RESULT...EXPECT TSTMS TO DEVELOP IN EARNEST THROUGHOUT MUCH
OF THIS WEEK WITH STRONG DAYTIME HEATING ALONG WITH OUTFLOW
BOUNDARIES PROVIDING THE TRIGGER FOR TSTMS. PRECIPITABLE WATER
VALUES TO REMAIN AROUND 2 INCHES AS WELL...AND RAINFALL MAY BE
HEAVY AT TIMES FROM THE STRONGER STORMS. NEVERTHELESS...THE RAINS
WILL BE WELCOMED AS WELL AS THE COOLER TEMPERATURES.

AVIATION...

E TX/NRN LA...ALONG AND SOUTH OF I-20...WILL LIKELY SEE THE GREATEST
COVERAGE OF TSTMS AT THE START OF THE 00Z TAF PERIOD. GUSTY
WINDS...TURBULENCE...AND MVFR OR LOWER CIGS/VSBYS SHOULD BE EXPECTED
IN THE VICINITY OF ANY TSTMS. CONVECTION SHOULD GRADUALLY DIMINISH
AFTER SUNSET DUE TO THE LOSS OF DAYTIME HEATING. REDEVELOPMENT WILL
BE POSSIBLE DURING THE OVERNIGHT HOURS AS AN UPPER WAVE OVER LA
INTERACTS WITH AN INVERTED TROUGH EXTENDING FROM DEEP E TX AND INTO
N CNTRL LA/SW AR. TSTMS SHOULD INCREASE IN COVERAGE ONCE AGAIN BY
MONDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES FROM THE NORTH.

EXCEPT DUE TO TSTMS...VFR CONDITIONS SHOULD GENERALLY PREVAIL.
CANNOT RULE OUT SOME PATCHY MVFR CONDITIONS AROUND SUNRISE MONDAY
MORNING...ESPECIALLY AT KELD AND KLFK DUE TO HEAVY RAINFALL OVER THE
LAST 24 HOURS. WIND SPEEDS WILL CONTINUE TO BE 10 KTS OR LESS BUT
DIRECTIONS WILL CONTINUE TO VARY FROM TERMINAL TO TERMINAL DUE TO
WEAK FLOW AND THE PRESENCE OF NUMEROUS OUTFLOW BOUNDARIES FROM THE
CONVECTION. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  90  74  89  73 /  40  60  40  50  40
MLU  74  87  75  89  73 /  50  60  40  50  50
DEQ  73  90  73  87  69 /  50  50  30  40  30
TXK  74  90  74  88  70 /  50  60  30  40  30
ELD  74  89  73  87  71 /  50  60  30  40  40
TYR  75  90  75  88  71 /  40  60  30  40  40
GGG  74  91  74  88  72 /  40  60  30  40  40
LFK  74  92  76  88  75 /  40  60  40  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Jul 8, 11:00 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN JUL 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-091100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS MOST OF THE AREA DURING THIS SUNDAY.  STRONG GUSTY WINDS WILL
BE POSSIBLE IN A FEW OF THE STRONGER STORMS AND MAY RESULT IN TREE
AND POWER LINE DAMAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE NEXT
SEVERAL DAYS...WITH STRONG DAYTIME HEATING AND A SERIES OF
DISTURBANCES TRAVELING ACROSS THE AREA.  A FEW STRONGER
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...THAT COULD
RESULT IN TREE AND POWER LINE DAMAGE AS WELL AS LOCALIZED HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Jul 8, 2:44 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT SUN JUL 8 2012

TXZ149-082145-
CHEROKEE-
344 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     JACKSONVILLE AND MAYDELLE...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF JACKSONVILLE...
MOVING SOUTHWEST AT 5 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

VIII.
Special weather statement, Jul 8, 2:45 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SUN JUL 8 2012

LAZ006-082145-
UNION-
345 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     BERNICE...

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BERNICE...OR 15 MILES SOUTHEAST
OF JUNCTION CITY...MOVING SOUTHWEST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VIII.
Special weather statement, Jul 8, 3:14 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
414 PM CDT SUN JUL 8 2012

ARZ050-OKZ077-082145-
MCCURTAIN-SEVIER-
414 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     WEST LINE AND HOCHATOWN...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES WEST OF WICKES...OR 19 MILES
NORTHWEST OF DE QUEEN...MOVING SOUTHWEST AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 8, 3:48 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT SUN JUL 8 2012

ARZ050-OKZ077-082215-
MCCURTAIN-SEVIER-
448 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     HORATIO AND BROKEN BOW...

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES WEST OF GILLHAM...OR 12
MILES NORTHWEST OF DE QUEEN...MOVING SOUTH AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 8, 4:14 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 PM CDT SUN JUL 8 2012

LAZ002-003-082245-
BOSSIER-WEBSTER-
514 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COTTON VALLEY...DIXIE INN...DOYLINE...HAUGHTON AND MINDEN...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF DIXIE INN...OR 10
MILES WEST OF MINDEN...MOVING NORTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. STRONG OUTFLOW
WINDS MAY ARRIVE SEVERAL MINUTES BEFORE THE STORM.

09
Special weather statement, Jul 8, 4:47 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
547 PM CDT SUN JUL 8 2012

LAZ001>003-082330-
BOSSIER-CADDO-WEBSTER-
547 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BOSSIER CITY...COTTON VALLEY...DIXIE INN...DOYLINE...
     HAUGHTON...SHREVEPORT AND SIBLEY...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTH OF HAUGHTON...OR 14
MILES NORTHEAST OF BOSSIER CITY...MOVING NORTHWEST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. STRONG OUTFLOW
WINDS ARE BEING PRODUCED BY THIS STORM. THESE OUTFLOW WINDS MAY
ARRIVE SEVERAL MINUTES BEFORE THE STORM.

09

The radar

The Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bowie

When
July 8, 5:54 PM CST
Where
Bowie County, 1.5 mi SSE of Holland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.450, -94.090

Thunderstorm Wind, Bowie

When
July 8, 5:54 PM CST
Where
Bowie County, Nash
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.430, -94.130

Local Emergency Manager estimated wind gusts to near 60 mph in Nash, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386973, 386976.